Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Dizziness & Parkinsons
    avatar
    lmar58 posted:
    My Dad has Parkinsons and has been experiencing dizziness when he stands up. His blood pressure drops like a rock and he then can fall. I canot find any information that shows that dizziness is one of the signs or symptoms of Parkinson's. Can someone help me with this information.

    Thanks so much. Its very important for me to find this out.
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Imar58,
    Dizziness is extremely common in PD, and is a result of the condition itself, PD medications, and other medications. What typically happens is a patient has a long history of Hypertension - or high blood pressure (BP) - and has been treated appropriately for many years before developing PD. The PD lowers BP a little. Then he is started on levodopa or a dopamine agonist or other PD drugs and his BP drops further. In addition, many men have difficulty with bladder control, and begin to restrict their water intake. This creates a "perfect storm" for your father to faint.

    Please check his BP sitting and standing. I suspect it drops - and the standing systolic (the top number) blood pressure drops below 100 mm Hg. When this occurs his heart cannot pump blood to his brain, and he loses consciousness.

    Treatment requires reducing the long-time hypertensive drugs, increasing his fluid intake by at least 2 glasses of water per day, and if not enough adding salt and medications to raise his BP.

    I have written about this before in "TIPS," so you may wish to look their also. I do think this scary symptom is treatable. Be pushy with his doctors!
     
    avatar
    raleighpack replied to Mark A Stacy, MD's response:
    Shy Drager???
    My 78 year old dad was diagnosed w/ PD 2 years ago. His symptoms were fairly mild and he was getting along well until he was involved in a car accident 4/2010...T boned, breaking 5 ribs and landing in Moses Cone Hospital. When released 2 weeks later, he now had severe orthostatic hypotension and would suddenly faint upon standing. Over the 2 previous years, he had a few minor episodes of OH, but nothing serious enough to cause him to fall or pass out. His neurologist (Dr Jim Love) suggested possible Shy Drager. My question is.....could the trauma from the car crash suddenly manifest the debilitating OP and full blown MSA?
     
    avatar
    jameson12 responded:
    I have a parent with Parkinsons and dizziness is VERY common for that parent. As the doctor noted, blood pressure can be very much a part of the situation as well as medications which lower BP even more. I hope this info helps.


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center